Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2004, 8:21 PM CDT for 4 counties in Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 8:21 PM CDT (01:21 UTC)
- Expired
- May 31, 2004, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
876 WUUS53 KLSX 010121 SVRLSX MOC027-113-139-219-010145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 821 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI WESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI * UNTIL 845 PM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BELLFLOWER TO 15 MILES SOUTHWEST OF WILLIAMSBURG...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BIG SPRING JONESBURG THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS AND WINDOWS LAT...LON 3912 9139 3873 9202 3873 9137 3909 9104 $$ TRUETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 31, 3:40 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 340 PM CDT MON MAY 31 2004 MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY. PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN THRT. BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE. HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS. AFTER LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR FAR S AREAS. ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL. IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF SAGS S. COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL LIMIT HTG. TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10 DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR ASSOC WITH THE UPR TROF. FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS RBND ACR AREA. PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF CWA. HOPEFULLY...WELL BE RESTED UP BY THEN. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE TRUETT EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 4:00 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT MON MAY 31 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 400 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA ON TUESDAY NIGHT. AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK... A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. CARNEY
In the hours before
Local storm report, May 31, 8:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG MODESTO 39.48N 89.98W
05/31/2004 MACOUPIN IL LAW ENFORCEMENT
ROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
&&
CVKINGLocal storm report, May 31, 8:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG MODESTO 39.48N 89.98W
05/31/2004 MACOUPIN IL LAW ENFORCEMENT
ROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
&&
CVKINGLocal storm report, May 31, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 SE ALTON 38.87N 90.11W
05/31/2004 MADISON IL LAW ENFORCEMENT
LARGE TREE DOWN IN COTTAGE HILL
&&
CVKINGLocal storm report, May 31, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 SE ALTON 38.87N 90.11W
05/31/2004 MADISON IL LAW ENFORCEMENT
LARGE TREE DOWN IN COTTAGE HILL
&&
CVKINGLocal storm report, May 31, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG GILLESPIE 39.13N 89.82W
05/31/2004 MACOUPIN IL TRAINED SPOTTER
LARGE BRANCHES DOWN
0801 PM TSTM WND GST 3 NW LITCHFIELD 39.21N 89.70W
05/31/2004 70 MPH MONTGOMERY IL TRAINED SPOTTER
&&
CVKINGLocal storm report, May 31, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG GILLESPIE 39.13N 89.82W
05/31/2004 MACOUPIN IL TRAINED SPOTTER
LARGE BRANCHES DOWN
0801 PM TSTM WND GST 3 NW LITCHFIELD 39.21N 89.70W
05/31/2004 70 MPH MONTGOMERY IL TRAINED SPOTTER
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 26 min |
| May 31, 7:46 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 59 min |
| May 31, 7:54 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery | 36 min |
| May 31, 8:16 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.